Hail, Clark
- When
- August 7, 4:32 PM CST
- Where
- Clark County, 7.34 mi SE of Sitka
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 37.120, -99.560
Hot daytime temperatures and a weak upper level disturbance helped to trigger thunderstorms and a few were severe.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
Hot daytime temperatures and a weak upper level disturbance helped to trigger thunderstorms and a few were severe.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Aug 7, 2:01 PM CST, 2 hours 31 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 301 PM CDT SAT AUG 7 2010 .DISCUSSION... DAYS 1-2... AN UPPER LEVEL RIDGE WILL MEANDER OVER THE PLAINS, MOVING LITTLE OVER THE NEXT 48 HOURS. THIS WILL KEEP A LEE TROUGH PARKED OVER EASTERN COLORADO AND RESULT IN HOT, SOUTHERLY FLOW OVER THE PLAINS. WE ARE PRETTY UNSTABLE EARLY THIS AFTERNOON AND WE ALREADY HAVE SOME CONVECTION POPPING OVER THE HIGHER TERRAIN OF CO/NM AND A COUPLE OF CELLS INVOF HAYS THAT ARE ASSOCIATED WITH AN AXIS OF WEAK MOISTURE CONVERGENCE. WHILE CAPES ARE PRETTY HIGH AND THERE IS SOME SHEAR, WE LACK AN OBVIOUS FOCUS FOR CONVECTION THUS I THINK IT WILL REMAIN ISOLATED THROUGH THIS EVENING AND HAVE ADJUSTED POPS ACCORDINGLY. AM LOOKING FOR ANOTHER SEASONABLY MILD AND UNEVENTFUL NIGHT TONIGHT WITH LOWS IN THE U60S-M70S. TEMPS WILL REACH THE CENTURY MARK OVER MUCH OF SW KS TOMORROW AFTERNOON AND AGAIN MONDAY AFTERNOON. FORECAST SOUNDINGS ARE PRETTY DRY THUS WE SHOULD MIX DOWN DRIER AIR DURING THE AFTERNOONS, LIMITING THE POTENTIAL FOR EXCESSIVE HEAT. THE QUESTION IS HOW FAR EAST THIS MIXING WILL GET AND HOW MUCH THE AFTERNOON CUMULUS BUILDUP MIGHT LIMIT TEMPS. RIGHT NOW IT LOOKS LIKE MY CENTRAL KS COUNTIES WILL BE RIGHT ON THE BORDER OF HEAT ADVISORY AND THUS I DECIDED TO HOIST AN ADVISORY FROM ELLIS TO COMANCHE COUNTY AND POINTS EAST FOR BOTH SUNDAY AND MONDAY. REGARDING PRECIP...BOTH SUNDAY AND MONDAY SHOULD BE SIMILAR TO TODAY IN THAT WE WILL HAVE LOTS OF INSTABILITY AND SOME SHEAR BUT LITTLE TO KICK IT OFF. THAT'S NOT TO SAY CONVECTION CAN'T BUBBLE ALONG SOME UNFORSEEN BOUNDARY OR OTHER SUBTLE FEATURES BUT THINK THE BEST CHANCE OF ANY MEASURABLE PRECIP REMAINS WITH STORMS DRIFTING OUT OF CO/NM INTO WRN KS. -WRIGHT DAYS 3-7... THE ECMWF, GFS AND NAM ARE IN GOOD AGREEMENT OUT TO 60 HOURS, AND THE ECMWF AND GFS MATCH UP WELL AT 500MB OUT TO 174 HOURS. NOT MUCH WAS CHANGED TO THE PREVIOUS EXTENDED FORECAST, BUT DID ADD SOME 20 POPS IN FOR TRW- TUESDAY NIGHT. BOTH THE ECMWF AND GFS MODELS BRING A SHORT WAVE OVER THE TOP OF THE UPPER RIDGE SOUTHEAST OF US, AND TRACK IT THROUGH CENTRAL KANSAS. THIS COULD EASILY SET OFF SOME THUNDERSTORMS DURING THE LATE DAY AND EARLY EVENING AS THE SURFACE WILL WARM TO NEAR 100F THOSE DAYS AND ADD TO THE DESTABILIZATION OF THE LOWER ATMOSPHERE. NOW OUR GRIDS MATCH UP BETTER WITH OUR WFO NEIGHBORS TO THE WEST AND NORTH. THE HEAT WILL CONTINUE, WITH 850MB TEMPS EACH EVENING IN THE +27C TO +34C RANGE. EXPECT MAX TEMPS SOMEWHERE IN THE CWA TO OVER 100F EACH DAY. IF THE EC AND GFS ARE RIGHT FOR DAY 7, FRIDAY, WE COULD SEE A FRONT SLIDE DOWN INTO OUR NORTHERN CWA LATE FRIDAY, BRINGING ANOTHER ROUND OF THUNDERSTORMS TO AT LEAST OUR NORTHERN CWA. NOT SURE HOW MUCH QPF WILL ACCUMULATE, SO WENT ON THE LOW SIDE NOW IN THE 0.02 TO 0.05 INCH RANGE. THAT FRIDAY FRONT PER THE MODELS APPEARS TO SWIPE THROUGH TO OUR SOUTHEAST AND EXIT OUR CWA QUICKLY, BY SATURDAY. SO NO POPS IN THE GRIDS FOR SATURDAY. && .AVIATION... VFR WILL BE THE RULE TODAY AND TONIGHT WITH ONLY A FEW HIGH LEVEL CIRRUS CLOUDS FLOATING BY. SURFACE WINDS WILL GENERALLY BE SOUTHWEST AT 12 TO 22KTS. THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS THIS EVENING WEST OF THE KGCK AND KHYS TAF SITES, BUT THEY ARE NOT EXPECTED TO APPROACH THE TAF SITES. && .PRELIMINARY POINT TEMPS/POPS... DDC 72 102 72 102 / 20 10 10 10 GCK 70 102 70 102 / 20 10 10 10 EHA 70 100 70 98 / 20 10 20 10 LBL 72 102 72 98 / 20 10 10 10 HYS 72 103 72 103 / 20 10 10 10 P28 75 103 75 103 / 20 10 10 10 && .DDC WATCHES/WARNINGS/ADVISORIES... HEAT ADVISORY FROM 1 PM SUNDAY TO 7 PM CDT MONDAY FOR KSZ031-046- 065-066-079>081-089-090. && FN34/12/12
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 431 AM CDT SAT AUG 7 2010 KSZ030-031-043>046-061>066-074>081-084>090-080945- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 431 AM CDT SAT AUG 7 2010 /331 AM MDT SAT AUG 7 2010/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS WILL BE POSSIBLE LATE THIS AFTERNOON AND EVENING...PRIMARILY WEST OF A LIBERAL TO HAYS LINE. ALTHOUGH SEVERE WEATHER IS NOT EXPECTED, ANY POTENTIAL STORMS THAT DEVELOP WILL BE CAPABLE OF PRODUCING SMALL HAIL, GUSTY WINDS UP TO 40 MPH, AND CLOUD TO GROUND LIGHTNING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY ISOLATED THUNDERSTORMS WILL BE POSSIBLE AGAIN SUNDAY...MAINLY WEST OF A LIBERAL TO HAYS LINE. SEVERE WEATHER IS NOT EXPECTED BUT ANY STORMS THAT DEVELOP WILL BE CAPABLE OF PRODUCING SMALL HAIL, GUSTY WINDS UP TO 40 MPH, AND CLOUD TO GROUND LIGHTNING. THUNDERSTORMS WILL BE POSSIBLE VIRTUALLY EACH DAY ACROSS EXTREME SOUTHWEST AND WEST CENTRAL KANSAS. HOWEVER, IT IS TOO EARLY TO DETERMINE WHETHER ANY STORMS WILL BECOME SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC 32
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 514 PM CDT SAT AUG 7 2010 KSZ088-089-072300- CLARK-COMANCHE- 514 PM CDT SAT AUG 7 2010 ...SIGNIFICANT WEATHER ADVISORY FOR CLARK AND COMANCHE COUNTIES... AT 506 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN AREA OF STRONG THUNDERSTORMS NEAR SITKA...MOVING EAST AT 10 MPH. SMALL HAIL...AND WINDS UP TO 55 MPH ARE POSSIBLE WITH THIS STORM. LAT...LON 3736 9985 3738 9914 3699 9909 3699 10006 TIME...MOT...LOC 2213Z 260DEG 9KT 3714 9964 18
The Dodge City radar (KDDC), 80 km away, was scanning. The volume nearest the first event began at 22:31 UTC.
3 hail, 1 heavy rain. Local standard time, as filed.
Rainfall of 2.10 was observed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2010Every state in 2010This day in weather historyWarnings in Kansas, August 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 259096, 259099, 259097, 259098.